Alert archive / South Dakota / Wind Advisories in 2008
Wind Advisory 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Mar 29, 2008, 3:55 AM CDT for 19 counties in South Dakota. It took effect at Mar 29, 2008, 11:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2008, 3:55 AM CDT (08:55 UTC)
- In effect from
- Mar 29, 2008, 11:00 AM CDT
- Expired
- Mar 29, 2008, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFSD 290855 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 AM CDT SAT MAR 29 2008 .IT WILL BE WINDY TODAY ACROSS THE AREA...DUE TO A TIGHT SURFACE PRESSURE GRADIENT AND STRONG WINDS ABOVE THE SURFACE. SDZ038>040-050-052>055-057>061-063>066-068-069-291700- /O.NEW.KFSD.WI.Y.0005.080329T1600Z-080330T0000Z/ BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE- BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-BON HOMME-YANKTON- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...BROOKINGS...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...WOONSOCKET...HOWARD...MADISON...CHAMBERLAIN...KIMBALL... PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA... EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...WAGNER... PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT... PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...CENTERVILLE... MARION...VIBORG...HURLEY...CHANCELLOR...TYNDALL...SCOTLAND... SPRINGFIELD...AVON...TABOR...YANKTON 355 AM CDT SAT MAR 29 2008 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING. IT WILL BE WINDY ACROSS SOUTHEAST...SOUTH CENTRAL AND EAST CENTRAL SOUTH DAKOTA TODAY. BY LATE MORNING AND MIDDAY...THE SOUTH TO SOUTHEAST WINDS WILL HAVE INCREASED TO 25 TO 40 MPH. WITH THE LOSS OF DAYTIME HEATING...THE WINDS WILL BEGIN TO SUBSIDE EARLY THIS EVENING...BUT THEY WILL STILL BE QUITE BREEZY. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$
3 follow-up statements
000 WWUS73 KFSD 291540 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1040 AM CDT SAT MAR 29 2008 .IT WILL BE WINDY TODAY ACROSS THE AREA...DUE TO A TIGHT SURFACE PRESSURE GRADIENT AND STRONG WINDS ABOVE THE SURFACE. SDZ038>040-050-052>055-057>061-063>066-068-069-292345- /O.CON.KFSD.WI.Y.0005.080329T1600Z-080330T0000Z/ BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE- BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-BON HOMME-YANKTON- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...BROOKINGS...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...WOONSOCKET...HOWARD...MADISON...CHAMBERLAIN...KIMBALL... PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA... EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...WAGNER... PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT... PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...CENTERVILLE... MARION...VIBORG...HURLEY...CHANCELLOR...TYNDALL...SCOTLAND... SPRINGFIELD...AVON...TABOR...YANKTON 1040 AM CDT SAT MAR 29 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. SOUTH TO SOUTHEAST WINDS OF 25 TO 40 MPH ARE EXPECTED BY MIDDAY... GENERALLY ALONG AND WEST OF A LINE FROM BROOKINGS TO YANKTON SOUTH DAKOTA. WITH THE LOSS OF DAYTIME HEATING...THE WINDS WILL BEGIN TO SUBSIDE EARLY THIS EVENING...BUT THEY WILL STILL BE QUITE BREEZY. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ JH
000 WWUS73 KFSD 292059 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 359 PM CDT SAT MAR 29 2008 .IT WILL BE WINDY TODAY ACROSS THE AREA...DUE TO A TIGHT SURFACE PRESSURE GRADIENT AND STRONG WINDS ABOVE THE SURFACE. SDZ038>040-050-052>055-057>061-063>066-068-069-300000- /O.CON.KFSD.WI.Y.0005.000000T0000Z-080330T0000Z/ BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE- BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-BON HOMME-YANKTON- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...BROOKINGS...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...WOONSOCKET...HOWARD...MADISON...CHAMBERLAIN...KIMBALL... PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA... EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...WAGNER... PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT... PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...CENTERVILLE... MARION...VIBORG...HURLEY...CHANCELLOR...TYNDALL...SCOTLAND... SPRINGFIELD...AVON...TABOR...YANKTON 359 PM CDT SAT MAR 29 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. SOUTH TO SOUTHEAST WINDS OF 25 TO 40 MPH WILL PERSIST ACROSS THE AREA THROUGH EARLY EVENING. THE WINDS WILL BEGIN TO SUBSIDE TOWARDS SUNSET. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$
000 WWUS73 KFSD 292358 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 658 PM CDT SAT MAR 29 2008 SDZ038>040-050-052>055-057>061-063>066-068-069-300100- /O.EXP.KFSD.WI.Y.0005.000000T0000Z-080330T0000Z/ BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE- BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-BON HOMME-YANKTON- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...BROOKINGS...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...WOONSOCKET...HOWARD...MADISON...CHAMBERLAIN...KIMBALL... PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA... EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...WAGNER... PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT... PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...CENTERVILLE... MARION...VIBORG...HURLEY...CHANCELLOR...TYNDALL...SCOTLAND... SPRINGFIELD...AVON...TABOR...YANKTON 658 PM CDT SAT MAR 29 2008 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. GUSTY SOUTH TO SOUTHEAST WINDS WILL CONTINUE TO DECREASE DURING THE EVENING HOURS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Mar 28, 9:30 PM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, Mar 28, 9:30 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 930 PM CDT FRI MAR 28 2008 .DISCUSSION... LATEST NAM OUTPUT AND GRDLY DVLPMNT OF PCPN ALF ALG FAR WRN SD/NE BDR POINTS TO GRADUAL DVLPMNT OF SCT LGT PCPN TNGT AND SLW MOVG INTO SWRN CRNR OF OUR FCST AREA VERY LATE. IN OTHER WORDS CURNT IDEA OF GOING WITH JUST A SLGT CHC LGT RN/SHWRS OVER SWRN CRNR AND NOT TILL 09Z LOOKS OK. CURNT COOLNG TRENDS LOOK GOOD WITH TEMPS EXPCTD TO LVL OFF LATR ARND OR JUST BLO FRZG THEN RISE A CPL DEGS AS PCPN MOVES IN OVER ABV AREA. ALSO...IF PCPN ACTUALLY DOES DVLP LATE OVER THIS AREA TEMPS LIKELY TO WARM A BIT MORE THAN WE HAVE UNDER THICKER CLD CVR SO THAT SLGT CHC MENTN WILL STAY LIQUID. LGT RAIN/SHWR THREAT SHUD CONT TO PUSH EWD INTO FCST AREA SAT MRNG AS WE HAVE IT SO NO TEMPTATION TO CHANGE THAT EITHER. FRTHR E TEMPS WILL DROP SVRL DEGS BLO FREEZG BUT WARM SAT IN PLANTY OF TIME FOR ANY LGT PCPN ARRIVAL. && .AVIATION... VFR WILL CONT THRU 12Z AND PSBLY WELL PAST THAT TIME WITH MID CLDS MOVG OUT OF NERN FCST AREA AND SET TO INCRS FROM THE SW AFT 06Z. A FEW SHWRS LGT SHWRS PSBL BY 12Z SW AND FRTHR E AFT 12Z. IF PCPN DVLPS MORE THAN CURNTLY EXPCTED THERE STILL SEEMS A SLGT CHC FOR SOME MVFR CIGS IN LGT RAIN DURG SAT BUT LWR LLVLS STILL LOOK PRETTY DRY WITH PCPN REACHG SFC LIKELY TO BE PRETTY SCT AT MOST...WITH CIGS AND VSBYS LIKELY NOT LWRNG BLO VFR. && .PREV DISCUSSION... AREAS OF SOME LIGHT RAIN/SNOW IN JAMES VALLEY TRYING TO MAKE NORTH TO NORTHEAST PROGRESS...BUT FINDING MORE DIFFICULTY MOVING INTO RELATIVELY DRIER AIRMASS ACROSS NORTHEAST HALF OF THE FA. WILL TRACK HIGHER CLOUD COVER FOR PREDOMINANTLY MID CLOUD DECK THROUGH THE AREA THIS EVENING...WITH BREAK IN CLOUDS EXPECTED WEST TO EAST DURING THE LATE EVENING/EARLY MORNING BEFORE CLOUDS INCREASE AGAIN AHEAD OF NEXT WAVE LATE TONIGHT. STRONGER SOUTHEAST-SOUTH WINDS EXPECTED TONIGHT...SO WE SHOULD NOT SEE TEMPS DROP TO THE EXTENT THAT THEY DID OVER THE FRESH SNOW LAST NIGHT/THIS MORNING. BUT WILL KEEP THOSE AREAS A LITTLE BELOW MODEL GUIDANCE...MAINLY ACROSS NORTHWEST IOWA. JUST CAN/T SEEM TO SHAKE THE ACTIVE PERIOD WITH THE ENTIRE FORECAST PACKAGE LOADED WITH PRECIPITATION CHANCES. SMALL WAVE WITH DECENT THERMAL GRADIENT MOVES THROUGH WESTERN CWA IN THE MORNING HOURS. TEMPERATURES IN NORTHERN PORTIONS OF CWA SUPPORT A MIXTURE OF RAIN AND SNOW...WHILE AREAS FURTHER TO THE SOUTH REMAIN RAIN. LOOKING FOR A BRIEF BREAK ON SATURDAY AFTERNOON FROM PRECIP...BEFORE A FEW CONVECTIVE SHOWERS ROLL INTO FAR WESTERN CWA FROM THE HIGH PLAINS. INSTABILITY REMAINS FAIRLY LIMITED AND ABOVE 700 MB SO ONLY MENTIONED RAIN SHOWERS. OTHER CONCERN ON SATURDAY ARE GOING TO BE THE WINDS AS LOW LEVEL JET GETS ENERGETIC AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM MOVING FROM SOUTHEASTERN MONTANA INTO SOUTHERN MANITOBA SUNDAY EVENING. BUFKIT PROFILES SUGGEST LOW LEVEL JET WOULD APPROACH 50 KNOTS AROUND 2000-2500 FEET...AND WITH MIXING POTENTIAL NEAR THERE...WILL HAVE TO WATCH FOR POTENTIAL OF A WIND ADVISORY. SOUTHEAST WINDS COMING OFF DWINDLING SNOW PACK ACROSS NORTHCENTRAL IOWA...SO MAY TAKE TILL AFTERNOON HOURS TILL CRITERIA IS APPROACHED. THE AFOREMENTIONED LOW CONTINUES TO LIFT OFF TO THE NORTHEAST SATURDAY NIGHT AND THE ASSOCIATED COLD FRONT SWEEPS THROUGH THE AREA. EXPECT SOME RAIN SHOWERS (OR POTENTIALLY SNOW SHOWERS ACROSS SOUTHWEST MINNESOTA) WITH THE FRONT AS IT MARCHES EAST. THE MIDLEVEL FRONT IS EXPECTED TO STALL OVER SOUTHERN PORTIONS OF CWA SATURDAY NIGHT...AND WILL BEGIN TO LIFT NORTH ACROSS THE CWA SUNDAY NIGHT AS THE NEXT SHORT WAVE TRAIN APPROACHES FROM THE WEST. FORECAST AREA IS LOCATED IN THE RIGHT REAR QUADRANT OF THE UPPER LEVEL JET RESULTING IN AMPLE UPPER LEVEL SUPPORT. SECONDARY AREA OF LOW PRESSURE SPINS UP ALONG THE THERMAL BOUNDARY ACROSS THE CENTRAL PLAINS. STRONG 700 MB FRONTOGENESIS SLIDES NORTH INTO SOUTHERN CWA...AND HAVE INCREASED POPS ACROSS THE ENTIRE CWA ON MONDAY WITH THE FOCUS ON NORTHWEST IOWA. COULD BE LOOKING AT AN ACCUMULATING SNOW EVENT ON MONDAY...ESPECIALLY ALONG AND NORTH OF I-90 WHERE HIGH TEMPERATURES WILL STRUGGLE TO REACH 10-15 DEGREES BELOW NORMAL. ON WEDNESDAY A WARM AIR ADVECTION BAND SETS UP CREATING AN OVERRUNNING EVENT. AMOUNTS LOOK TO BE RELATIVELY MINOR WITH MOISTURE REMAINING SOMEWHAT LIMITED. CHUNK OF ENERGY WORKS IN FROM BLOCKING PATTERN SET UP OVER THE WEST COAST AND IS EXPECTED TO MOVE ACROSS THE CENTRAL PLAINS ON THURSDAY. BULK OF THE WAVE IS EXPECTED TO REMAIN SOUTH...THOUGH THE NORTHERN FRINGES MAY ECLIPSE SOUTHERN PORTIONS OF THE FORECAST AREA. FRIDAY LOOKS RELATIVELY QUIET AHEAD OF A BACKDOOR COLD FRONT THAT MAY AFFECT THE NORTHERN PLAINS NEXT WEEKEND. GFS IS SUGGESTING 925 MB TEMPS MAY FALL AS LOW AS -20 AROUND THE US CANADIAN BOARDER. JUST CAN/T SEEM TO SHAKE THIS COLD ACTIVE PATTERN. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Mar 28, 5:12 AM CDT, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 512 AM CDT FRI MAR 28 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 512 AM CDT FRI MAR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT FLOODING... RECENT SNOW MELT HAS RESULTED IN MINOR FLOODING ALONG THE LITTLE SIOUX RIVER IN NORTHWEST IOWA. THE RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE AGAIN BY MONDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN AREA OF LOW PRESSURE PUSHING THROUGH THE CENTRAL PLAINS MAY BRING WINTRY CONDITIONS TO PORTIONS OF OUR AREA ON SUNDAY NIGHT AND MONDAY. THE BEST CHANCE FOR ACCUMULATING SNOW WILL GENERALLY BE SOUTH OF INTERSTATE 90. AT THIS TIME...IT APPEARS THAT ANY ACCUMULATION WOULD BE LIGHT...AROUND 1 INCH OR LESS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Wind Advisories in South Dakota, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.